Texas, 2024

High Wind in Texas, June 19 to 20, 2024

June 19 to 20, 2024 · NWS EPZ · 1 event in 1 county or zone

The dryline pushed west through southwest New Mexico and the gradient wind behind it brought damaging downslope winds to parts of West El Paso during the evening of June 19th into the early morning of the 20th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The dryline pushed west through southwest New Mexico and the gradient wind behind it brought damaging downslope winds to parts of West El Paso during the evening of June 19th into the early morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 19, 4:41 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 19, 4:41 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
541 PM MDT Wed Jun 19 2024

...New AVIATION...

.SYNOPSIS...
Issued at 149 PM MDT Wed Jun 19 2024

Breezy to windy conditions will begin overnight and last through
Friday as the remnants of Tropical Storm Alberto moves across our
area. Each day through the end of the period we will have a chance
for showers and thunderstorms. The temperatures will be below the
normal through Saturday, but will be increase to above the normal
Sunday through at least the middle of next week. The temperatures
in the lowlands will return to the triple digits next week.

&&

.DISCUSSION...
Issued at 149 PM MDT Wed Jun 19 2024

Currently, the skies are mostly sunny with a few clouds across the
the far eastern CWA. The winds are light to breezy, the lowland
temperatures are in the 90s and triple digits. There are a few
thunderstorms that have been developing across the Sacramento
Mountains especially the northern side of it. The main impacts
from these storms will be gusty winds, lightning and hail. For
tonight, these storms that develop during the day will linger at
least through the evening hours before they move out of our CWA or
dissipate. There will be a few out flow boundaries combined dry
line boundary that is expected to move westward overnight. With
the outflow boundaries and dryline moving through the area, the
winds will be breezy to at times windy. With that being said,
there is a Wind Advisory for Dona Ana, Hudspeth and El Paso
until 6 AM Thursday and another Wind Advisory for the Hidalgo and
Southern Grant counties from 6 AM Thursday until 3 AM Friday with
winds 30 to 40 MPH with gusts up to 55 MPH. For Thursday, the
winds will continue to be breezy east of the Continental Divide
and windy along and west of it. Also, as Tropical Storm Alberto
has formed and it will continue to gradually propagate westward
while making landfall south of Brownsville. As it does, the outer
bands will start to impact us at least by the earliest mid
morning. There will not be much in the way of convection with
these storms as the instability looks to be on the low side. As
with passage of tropical systems, much of the precipitation will
be light to at times moderate. Even though these storms will be
mainly stratiform in nature, there are maybe a few embedded
thunderstorms especially at the beginning of this event. The main
threat from Thursday's event will be flooding especially near the
burn scar areas from the recent fires.

For the rest of the period, showers and thunderstorms will
continue through at least the first half of next week. The
temperatures will be cool through the first half of the week as
moisture will be in place due to the passages of the remnants of
the Tropical Storm Alberto. By early next week, the temperatures
will gradually warm while they climb to above the normal. As of
now, the El Paso County look to get back into advisory criteria.
Also, a ridge of high pressure will develop and center across New
Mexico, which will also contribute to the heat as we dry out
somewhat. Under this ridge, there will be some residual moisture
that could bring additional chances for showers and thunderstorms
through the middle of next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 529 PM MDT Wed Jun 19 2024

VFR conditions are expected through the period across all of the
TAF sites with CIG FEW035-BKN250. The winds are expected to be
breezy to low end windy 15 to 25 kts with gusts up to 40 kts and
out from between and southwest and the southeast until 10Z. The
winds will then decrease 10 to 15 kts with gusts up to 25 kts
while generally out from southeast. They will be become breezy to
low end windy 15 to 25 kts with gusts up to 35 kts thereafter.
There will be a few ISO to SCT TS in the vicinity of the terminals
at least until 02Z. In the presence of BLDU, VSBY could be
reduced to around 3SM. However, for the rest of the period, there
should not be any reduction in the VSBY across the runways.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Wed Jun 19 2024

For this afternoon a few thunderstorms will develop far east of
the Rio Grande. The main concerns from these storms will be dry
lightning initially and gusty winds. However, as we get into the
evening and overnight hours any storms that persist will bring
heavy downpours. Tonight recovery will be good to excellent. For
Thursday, showers with a few embedded thunderstorms will begin
especially by around midday. The 20ft winds will be breezy and
temperatures a below the normal. Thursday overnight recovery will
be good to excellent; however, better than what it will be
tonight. For the rest of the period, there will be a chance
showers and thunderstorms across the zones. With that said, fire
weather concerns will be none to near critical through Friday then
none the rest of the period.

The min RHs on Thursday will be between 30 and 40% in the lowlands
and areas far east of the Rio Grande and vice versa in the
mountains and the rest of the area. The min RHs on Friday will be
between 30 and 40% in the lowlands and between 45 and 80% in the
mountains. The ventilation rates will be poor to excellent on both
days.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  77  90  76  93 /  50  40  70  30
Sierra Blanca            67  79  66  86 /  40  70  80  40
Las Cruces               73  90  71  91 /  50  30  70  50
Alamogordo               66  89  67  87 /  30  40  70  40
Cloudcroft               50  63  50  64 /  40  70  80  60
Truth or Consequences    72  89  69  83 /  40  30  80  60
Silver City              64  84  64  77 /  30  20  70  60
Deming                   71  92  69  89 /  40  30  70  50
Lordsburg                70  92  69  86 /  20  10  40  60
West El Paso Metro       74  88  72  90 /  50  40  70  40
Dell City                69  83  67  87 /  30  70  80  40
Fort Hancock             70  87  69  93 /  40  60  80  30
Loma Linda               66  79  66  83 /  40  50  70  30
Fabens                   74  88  71  93 /  40  50  70  30
Santa Teresa             71  87  70  89 /  50  40  70  40
White Sands HQ           74  85  74  87 /  40  40  80  50
Jornada Range            67  87  66  87 /  30  30  70  50
Hatch                    68  90  69  88 /  40  30  80  50
Columbus                 73  90  71  90 /  40  20  60  50
Orogrande                71  85  69  85 /  30  40  70  30
Mayhill                  54  69  54  72 /  40  80  80  70
Mescalero                54  74  54  74 /  40  60  80  60
Timberon                 52  70  51  72 /  40  60  80  50
Winston                  58  80  56  72 /  40  40  80  70
Hillsboro                66  85  65  80 /  40  40  80  70
Spaceport                65  87  64  85 /  40  30  70  50
Lake Roberts             61  85  61  77 /  30  30  70  70
Hurley                   64  87  63  81 /  40  20  70  60
Cliff                    64  95  64  88 /  20  10  40  60
Mule Creek               67  90  67  83 /  20  10  30  50
Faywood                  65  84  64  80 /  40  30  70  60
Animas                   69  93  69  86 /  20  10  40  60
Hachita                  69  90  66  87 /  30  20  50  50
Antelope Wells           69  92  68  87 /  20  20  50  60
Cloverdale               69  89  68  83 /  10  10  30  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Blowing Dust Advisory until 8 PM MDT this evening for TXZ418>424.

     Wind Advisory from 9 PM this evening to 6 AM MDT Thursday for
     TXZ418>420.

     Heat Advisory until 6 AM MDT Thursday for TXZ418-419-423-424.

NM...Wind Advisory from 6 AM Thursday to 3 AM MDT Friday for
     NMZ404>406.

     Blowing Dust Advisory until 8 PM MDT this evening for NMZ411.

     Wind Advisory from 9 PM this evening to 6 AM MDT Thursday for
     NMZ411.

     Flood Watch through late tonight for NMZ415-416.

&&

FORECASTER...36-Texeira

In the hours before

Special weather statement, Jun 19, 5:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
622 PM MDT Wed Jun 19 2024

NMZ417-TXZ420-200100-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
622 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OTERO AND NORTHERN
HUDSPETH COUNTIES THROUGH 700 PM MDT...

At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Loma Linda, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Otero and
northern Hudspeth Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico...and western Texas.

&&

LAT...LON 3204 10596 3213 10577 3199 10563 3192 10585
TIME...MOT...LOC 0022Z 330DEG 9KT 3203 10583

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BROWN
Special weather statement, Jun 19, 5:24 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
624 PM MDT Wed Jun 19 2024

NMZ427-428-200100-
East Central Tularosa Basin/Alamogordo NM-
West Central Tularosa Basin/White Sands NM-
624 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO COUNTY
THROUGH 700 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Northrup Landing, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

&&

LAT...LON 3286 10621 3293 10634 3317 10630 3305 10605
TIME...MOT...LOC 0024Z 208DEG 19KT 3294 10626

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

ROGERS
Local storm report, Jun 19, 5:54 PM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
654 PM MDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Dmg     8 NNE El Paso           31.95N 106.37W
06/19/2024                   El Paso            TX   Public

            Social media report of tree damage.

&&

ALB
Special weather statement, Jun 19, 5:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service El Paso TX
658 PM MDT Wed Jun 19 2024

NMZ415-416-200130-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
658 PM MDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL OTERO COUNTY
THROUGH 730 PM MDT...

At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Elk Silver, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central New Mexico.

&&

LAT...LON 3318 10531 3304 10537 3308 10554 3331 10557
      3330 10532
TIME...MOT...LOC 0058Z 184DEG 18KT 3309 10545

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BROWN
Local storm report, Jun 19, 6:29 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
729 PM MDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     18 WNW Holloman Afb     32.90N 106.41W
06/19/2024  M72 MPH          Dona Ana           NM   Mesonet

            Mesonet station WSM48 Delta Clipper.

&&

ALB
Local storm report, Jun 19, 6:31 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
731 PM MDT Wed Jun 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Gst     7 SW White Sands        32.32N 106.59W
06/19/2024  M61 MPH          Dona Ana           NM   Mesonet

            Mesonet station LOMN5 Dripping Springs RAWS.

&&

ALB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
June 19, 7:00 PM MST to June 20, 6:00 AM MST
Where
Eastern/Central El Paso County forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The Emergency Manager reported damage across west El Paso, most notably near and along Trans Mountain Road. There was a partial collapse to the front entrance to the Hospitals of Providence near Resler and Transmountain Road. In addition, numerous trees were knocked down including one that landed on a truck near Canutillo. Another tree landed on a roof about 6 miles south-southeast of Canutillo.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193353.